Alert archive / California / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS Medford, OR

August 6, 2011Siskiyou County, California

NWS Medford, OR issued this severe thunderstorm warning at Aug 6, 2011, 5:53 PM PDT for Siskiyou County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 5:53 PM PDT (00:53 UTC)
Expired
Aug 6, 2011, 6:15 PM PDT
In force
22 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Siskiyou County, CA

The radar

The Medford radar (KMAX), 81 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2669 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WUUS56 KMFR 070053
SVRMFR
CAC093-070115-
/O.NEW.KMFR.SV.W.0005.110807T0053Z-110807T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
553 PM PDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SISKIYOU COUNTY IN NORTHERN CALIFORNIA...

* UNTIL 615 PM PDT

* AT 550 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR CALLAHAN...OR 27 MILES SOUTHWEST OF YREKA...
  AND NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ETNA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DESTRUCTIVE HAIL...AND POSSIBLE CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4132 12300 4148 12293 4141 12269 4128 12279
TIME...MOT...LOC 0051Z 115DEG 4KT 4137 12285

$$

SK
2 follow-up statements
559 
WWUS56 KMFR 070108
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
608 PM PDT SAT AUG 6 2011

CAC093-070115-
/O.CON.KMFR.SV.W.0005.000000T0000Z-110807T0115Z/
SISKIYOU CA-
608 PM PDT SAT AUG 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR SOUTH CENTRAL SISKIYOU COUNTY...

AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES NORTHWEST OF CALLAHAN...OR 27
MILES SOUTHWEST OF YREKA...MOVING NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ETNA

LAT...LON 4132 12300 4148 12293 4141 12269 4128 12279
TIME...MOT...LOC 0107Z 115DEG 4KT 4138 12287

$$

SK
034 
WWUS56 KMFR 070118
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
618 PM PDT SAT AUG 6 2011

CAC093-070126-
/O.EXP.KMFR.SV.W.0005.000000T0000Z-110807T0115Z/
SISKIYOU CA-
618 PM PDT SAT AUG 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SISKIYOU COUNTY
HAS EXPIRED...

A SECONDARY WEAKER STORM A COUPLE MILES NORTHWEST OF ETNA WILL 
LIKELY GENERATE PEA-SIZE HAIL THROUGH 645 PM PDT.

LAT...LON 4132 12300 4148 12293 4141 12269 4128 12279
TIME...MOT...LOC 0108Z 115DEG 4KT 4138 12287

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:55 PM PDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 2:55 PM PDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
255 PM PDT SAT AUG 6 2011

.SHORT TERM...A FEW THUNDERSTORMS DEVELOPED IN EASTERN LAKE COUNTY
NEAR ADEL AND PLUSH. THESE STORMS SPIKED UP RAPIDLY BUT HAVE SINCE
WEAKENED. THIS AREA CORRESPONDS RATHER WELL WITH THE MOST UNSTABLE
CAPE AREA PER SPC MESOSCALE ANALYSIS...AND EXTENDS TO THE NORTH
INTO HARNEY COUNTY. THERE IS ALSO A LESSER UNSTABLE AREA TO THE
SOUTH BUT NOT AS STRONG AS THIS AREA. THE SATELLITE WATER VAPOR
IMAGES STILL SHOW A FEW SHORT WAVE TROUGHS JUST OFFSHORE OF OUR
FORECAST AREA. AS A RESULT A FEW SHORT WAVES WILL CONTINUE TO
ROTATE INLAND AND PROVIDE INSTABILITY THROUGH MONDAY FOR AFTERNOON
AND EVENING CHANCES OF THUNDERSTORMS. THERE DOES NOT APPEAR TO BE
A VERY ORGANIZED EVENT AND LOCATIONS FROM EASTERN KLAMATH COUNTY
EAST AND HIGHER TERRAIN OF SISKIYOU COUNTY APPEAR MOST LIKELY.

THE TROUGH SHOULD FILL IN BY TUESDAY AND A MORE ZONAL MID AND
UPPER LEVEL FLOW WILL SET UP ACROSS SOUTHERN OREGON. THIS IS A
DRIER BUT ALSO MORE STABLE PATTERN. HAVE CONTINUED WITH NO MENTION
OF THUNDERSTORM BEYOND MONDAY.

.LONG TERM...FROM WEDNESDAY THROUGH THE END OF THE WEEK...EXPECT
SOME WARMING ACROSS OUR FORECAST AREA. A LOW PRESSURE IS FORECAST
TO DROP SOUTH FROM THE GULF OF ALASKA AND THIS WILL HELP TO BUILD
DOWNSTREAM RIDGING ACROSS THE PAC NW. HOWEVER BOTH THE GFS AND
ECMWF SHIFTS THE RIDGE AXIS EAST TO IDAHO BY SATURDAY WITH
SOUTHWEST FLOW SETTING UP ACROSS OUR FORECAST AREA. WILL HAVE TO
START WATCHING FOR ANY SHORT WAVES THAT MAY MOVE IN FROM THE
PACIFIC.

&&

.AVIATION...IFR CIGS TO RETURN TO THE COAST AFTER 04Z AND BECOME
WIDESPREAD OVERNIGHT. AT THIS POINT IT DOESNT APPEAR LOW CLOUDS
WILL SPREAD TOO FAR INLAND AND UMPQUA BASIN SHOULD REMAIN VFR
OVERNIGHT. ELSEWHERE CLEAR SKY IS EXPECTED FOR KMFR WITH ISOLATE
CB AND THUNDERSTORMS EAST OF KLMT INTO KLKV.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.
PZ...NONE.

08/99/99

In the hours before

Local storm report, Aug 6, 3:48 PM PDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
348 PM PDT SAT AUG 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             4 E MACDOEL             41.83N 121.93W
08/06/2011  E0.25 INCH       SISKIYOU           CA   TRAINED SPOTTER

            15 MINUTE PERIOD MODERATE RAIN AND HAIL..COOLED
            TEMPERATURES DOWN 14 DEGREES..BEFORE THE STORM THE
            TEMPERATURE WAS 90 DEGREES AND ONCE THE STORM PASSED
            THROUGH THE TEMPERATURE DROPPED TO 76

&&

BUNKER
Special weather statement, Aug 6, 4:34 PM PDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
434 PM PDT SAT AUG 6 2011

ORZ030-031-070000-
CENTRAL AND EASTERN LAKE COUNTY OR-NORTHERN AND EASTERN KLAMATH
COUNTY AND WESTERN LAKE COUNTY OR-
434 PM PDT SAT AUG 6 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAKE COUNTY UNTIL 500 PM
PDT...

AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF VALLEY FALLS...OR 19 MILES
NORTH OF LAKEVIEW...MOVING NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH BRIEF PERIODS OF HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MOSS PASS BUTTE AND
SHOESTRING BUTTE IN SOUTH CENTRAL LAKE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4253 12053 4253 12025 4224 12028 4226 12058
TIME...MOT...LOC 2332Z 191DEG 3KT 4245 12046

SK

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:10 PM PDTSpecial Weather StatementMFRSiskiyou50 min

Nearby

Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.